Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2017, 5:16 PM CDT for Chase County, Marion County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 5:16 PM CDT (22:16 UTC)
- Expired
- May 18, 2017, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:21 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676
WUUS53 KICT 182216
SVRICT
KSC017-115-182315-
/O.NEW.KICT.SV.W.0081.170518T2216Z-170518T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
516 PM CDT THU MAY 18 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Chase County in east central Kansas...
Eastern Marion County in central Kansas...
* Until 615 PM CDT
* At 515 PM CDT, a severe thunderstorm was located near Florence,
moving north at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Florence, Lincolnville, Elmdale, Cedar Point, Hymer, Wonsevu and
Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central and
east central Kansas.
LAT...LON 3852 9693 3852 9652 3814 9674 3815 9695
3853 9702 3853 9693
TIME...MOT...LOC 2215Z 189DEG 32KT 3820 9684
HAIL...1.25IN
WIND...60MPH
$$
CARUSO1 follow-up statement
697
WWUS53 KICT 182245
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
545 PM CDT THU MAY 18 2017
KSC017-115-182255-
/O.CAN.KICT.SV.W.0081.000000T0000Z-170518T2315Z/
Chase KS-Marion KS-
545 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHASE AND EASTERN
MARION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM CDT for central and
east central Kansas.
LAT...LON 3852 9693 3852 9652 3814 9674 3815 9695
3853 9702 3853 9693
TIME...MOT...LOC 2243Z 189DEG 32KT 3847 9679
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 18, 1:15 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 115 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Friday night) Issued at 106 PM CDT Thu May 18 2017 Forecast highlights focus around severe weather and heavy rain/flooding potential this afternoon- evening, and again Friday afternoon-evening. All signs continue to point toward the potential for higher-end severe weather this afternoon and evening, mainly south of I-70 and along/west of the Flint Hills, as a powerful shortwave approaching from the southwest interacts with a strongly unstable airmass. A dryline is sharpening west/southwest of the forecast area, with a warm front sharpening central into eastern KS. All facets of severe weather appear possible, including very large/giant hail, damaging straight-line winds locally heavy rain/flooding and a few strong/violent tornadoes. However, as this morning's update forecaster alluded too, there are some caveats that may throw a "fly in the ointment" regarding higher-end severe potential. Strong lift as evident on water vapor imagery is already overspreading western Oklahoma. Consequently, given the very moist/unstable and weakly capped airmass, thinking thunderstorms could initiate much earlier than expected, possibly as early as 2-3pm. This scenario is strongly supported by most of the short-range hi-res models. If this occurs, thunderstorms will be firing well before the strongest low-level shear can become established, which would likely lessen the tornado threat. In addition, given the strong meridional flow and strong forcing, storm mergers and mixed mode storm type is likely, also lessening the higher-end severe weather risk. However, given these caveats, do not want to minimize the risk across the Plains this afternoon- evening. Severe weather is going to occur, but there remains some questions on magnitude and extent of the higher-end severe potential. One or more thunderstorm complexes should eventually materialize this evening/overnight, spreading into eastern KS with a threat for large hail and damaging winds, although higher-end risk should remain generally along/west of the Flint Hills. Attention then turns to Friday's severe weather potential, as another powerful shortwave approaches from the southwest and overspreads a continued moist/unstable airmass. Tonight's convection will likely generate a fairly massive cold pool across the eastern half of KS, effectively stabilizing the airmass. However, the strong shortwave approaching from the southwest should allow the airmass to recover due to strengthening south/southeast flow to allow for scattered to numerous strong- severe storms by early to mid- afternoon. Given questions regarding magnitude of tonight's cold pool, there remains some uncertainty regarding the exact placement and magnitude of Friday's severe weather. However, given strong instability and even stronger deep layer shear than today, could be looking at higher-end severe weather once again. Activity should then consolidate into one or more big complexes and spread into eastern Kansas during the overnight. Another aspect the next few days is the potential for very heavy rainfall and associated flooding, including big rises on area rivers/streams. Taking into account the expected rainfall, River Forecast Center ensembles indicate many rivers/streams exceeding minor-moderate flood stage, with some rivers/streams possibly exceeding major flood stage across south-central and southeast Kansas. Consequently, will issue a flash flood watch through Friday night. .LONG TERM...(Saturday through Thursday) Issued at 106 PM CDT Thu May 18 2017 Weather quiets down and cools off for the weekend through next week, with little to no severe weather chances on the horizon. Could be looking at off-and-on shower/thunderstorm chances Sunday night through Tuesday, but widespread severe weather or heavy rain appears unlikely. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 114 PM CDT Thu May 18 2017 Warm frontal boundary continues to bisect the forecast area, currently located along highway 59. Areas north of the front, have MVFR cigs and easterly flow. In the warm sector, MVFR cigs have slowly mixed out, as winds have come around to the south. Still expecting convection to develop across South Central KS, with storms expected to move into KICT/KHUT and KGBD. So will go with VCTS/SHRA with gusty winds to 45kts after 22z. Will see storms further to the north-northeast after 00z. Expect the convection to evolve into an eastward/forward propagating complex through the overnight hours into early Fri morning. After the complex moved east, expect MVFR to IFR cigs for most locations with easterly upslope flow. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 79 62 76 52 / 50 70 80 70 Hutchinson 75 59 72 49 / 60 80 70 70 Newton 77 60 73 50 / 40 80 80 70 ElDorado 80 62 75 53 / 20 80 80 80 Winfield-KWLD 82 63 77 54 / 30 80 80 80 Russell 66 56 64 44 / 70 80 60 60 Great Bend 71 56 66 45 / 70 80 60 60 Salina 73 59 69 49 / 50 80 70 80 McPherson 75 59 70 49 / 60 80 70 70 Coffeyville 84 65 79 61 / 10 70 60 80 Chanute 84 64 78 60 / 10 80 60 80 Iola 84 63 77 59 / 10 80 60 80 Parsons-KPPF 84 65 79 60 / 10 80 60 80 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...BDK
Hazardous weather outlook, May 18, 2:01 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 201 PM CDT Thu May 18 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 201 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with very large hail and damaging winds are expected. A few potentially strong to violent tornadoes are also possible. The highest threat is mainly south of I-70 and west of the Flint Hills between 3 PM and 10 PM. Storms will consolidate into one or more complexes overnight, with a continued damaging wind threat over eastern Kansas. Heavy rain and localized flash flooding is also possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms are possible once again Friday afternoon and evening, mainly over the eastern half of Kansas. While some uncertainty exists, higher-end severe weather is possible once again, with very large hail, damaging winds, heavy rain, pockets of flash flooding and a few tornadoes. One or more thunderstorm complexes will then materialize across eastern Kansas during the evening and overnight hours, with a continued damaging wind, heavy rain and flash flooding threat. Due to the expected heavy rain through Friday night, several rivers and streams are expected to reach or exceed flood stage late Friday through the weekend, and possibly into next week, especially over the eastern half of Kansas. Moderate to major river flooding is possible. Stay tuned for any river flood warning statements. Thunderstorms are possible from Sunday Night through Tuesday, but widespread severe weather or heavy rain appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening across much of the region, and again Friday afternoon and evening over mainly the eastern half of Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 18, 4:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL GREAT BEND 38.36N 98.81W
05/18/2017 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
VJPLocal storm report, May 18, 4:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 5 SW BUSHTON 38.46N 98.46W
05/18/2017 E1.00 INCH RICE KS TRAINED SPOTTER
TIME IS BASED OFF OF RADAR.
&&
VJPLocal storm report, May 18, 5:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BURNS 38.09N 96.89W
05/18/2017 E0.88 INCH MARION KS AMATEUR RADIO
&&
VJPLocal storm report, May 18, 5:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLOOD GREAT BEND 38.36N 98.81W
05/18/2017 BARTON KS STORM CHASER
STREETS ARE FLOODED ON ROUTE 96 THROUGH GREAT BEND.
&&
VJPLocal storm report, May 18, 5:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 W HALSTEAD 38.00N 97.56W
05/18/2017 E1.75 INCH HARVEY KS TRAINED SPOTTER
&&
VJPLocal storm report, May 18, 5:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD 3 E GREAT BEND 38.36N 98.75W
05/18/2017 BARTON KS TRAINED SPOTTER
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:44 AM CDT | River Flood Warning | ICT | Lincoln | 55 hr |
| May 18, 9:58 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 18, 1:45 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 38 hr |
| May 18, 1:51 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 18, 3:38 PM CDT | Special Weather Statement | ICT | Chase | 52 min |
| May 18, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 67 min |
| May 18, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 54 min |
| May 18, 4:53 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 45 min |
| May 18, 5:01 PM CDT | Tornado Warning | ICT | Barton | 59 min |
| May 18, 5:02 PM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| May 18, 5:07 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 53 min |
| May 18, 5:38 PM CDT | Tornado Warning | ICT | Ellsworth | 44 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 5:45 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 18, 5:59 PM CDT | Tornado Warning | ICT | Saline | 61 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 23 min |
| May 18, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 33 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 21 min |
| May 18, 6:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.